Nebraska, 2013

Tornado and Flash Flood in Nebraska, June 16, 2013

June 16, 2013 · NWS LBF · 29 events in 9 counties and zones

Storms formed along an outflow boundry pushing southeastward out of South Dakota. A brief tornado was reported in an open field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Storms formed along an outflow boundry pushing southeastward out of South Dakota. A brief tornado was reported in an open field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 16, 4:38 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 16, 4:38 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
638 AM CDT SUN JUN 16 2013

.SYNOPSIS...
ISSUED AT 321 AM CDT SUN JUN 16 2013

HAND ANALYSIS OF THE 07Z MSL DATA SHOWED LOW PRESSURE CENTERED OVER
NORTHEAST NEW MEXICO WITH A WARM FRONT EXTENDING ACROSS THE OKLAHOMA
PANHANDLE ACROSS KANSAS AND EXTREME NORTHWEST MISSOURI TO NORTHEAST
IOWA. THOUGH IT WAS A LITTLE MORE DIFFICULT TO DISCERN BECAUSE OF
TERRAIN...THERE WAS A COLD FRONT EXTENDING FROM THAT LOW ACROSS NEW
MEXICO AND ARIZONA. ANOTHER BOUNDARY OR WEAK FRONT WAS DISCERNIBLE
FROM SOUTH CENTRAL NEBRASKA THROUGH NORTHWEST KANSAS TO SOUTHEAST
COLORADO AND YET ANOTHER BOUNDARY OR TROUGH ACROSS SOUTH
DAKOTA.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 321 AM CDT SUN JUN 16 2013

SHORT RANGE PROJECTIONS SUCH AS THE NAM12...THE GEM REGIONAL AND THE
RAP13 SHOW A FRONT FORMING OVER THE NORTHERN HIGH PLAINS AND PUSHING
THROUGH NORTHWEST NEBRASKA LATE THIS MORNING. AT THE SAME TIME...
MOIST AIR IS EXPECTED TO LIFT UP OVER THE FRONT ACROSS THE CENTRAL
AND SOUTHERN PLAINS...LEAVING MOISTURE AVAILABLE FOR THE NORTHERN
FRONT TO GENERATE SCATTERED THUNDERSTORMS LATE THIS MORNING. BY
MIDDAY...THE MOST UNSTABLE CONDITIONS ARE LOCATED OVER CENTRAL AND
WESTERN NEBRASKA WITH SURFACE-BASED CONVECTIVE POTENTIAL ENERGY
EXCEEDING 4000J/KG AND 0-6KM BULK SHEAR OF 40-50KT. AS A RESULT...
OUR CONFIDENCE IS FAIRLY HIGH THAT SCATTERED THUNDERSTORMS WILL
DEVELOP BY EARLY AFTERNOON AND THERE IS POTENTIAL FOR LARGE HAIL
OVER A LARGE PART OF WESTERN AND NORTH CENTRAL NEBRASKA. THE
GREATEST POTENTIAL FOR LARGE HAIL IS EXPECTED TO BE IN CENTRAL AND
SOUTHWEST NEBRASKA. AS THE FRONT PUSHES ON THROUGH THIS EVENING...
THE CHANCES OF THUNDERSTORMS DIMINISH AS WELL.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 321 AM CDT SUN JUN 16 2013

WEAK SURFACE HIGH PRESSURE WILL
BUILD SOUTH AND EAST ACROSS WESTERN NEBRASKA ON MONDAY...PROVIDING
FOR SLIGHTLY COOLER TEMPERATURES AND WEAK EASTERLY UPSLOPE WIND.
THE WEAK UPSLOPE FLOW SHOULD AID IN THE DEVELOPMENT OF ADDITIONAL
THUNDERSTORMS ACROSS SOUTHWEST NEBRASKA AND THE EASTERN PANHANDLE
DURING THE AFTERNOON HOURS.  STEEP LAPSE RATES WILL PROVIDE FOR A
MODERATELY UNSTABLE AIRMASS CAPABLE OF PRODUCING LARGE HAIL AND
GUSTY THUNDERSTORM WIND.  GIVEN QUASI-ZONAL FLOW IN THE STEERING
LEVELS...STORMS MAY EVOLVE SOUTHEAST ACROSS THE SOUTHERN SANDHILLS
AND SOUTHWEST NEBRASKA OVERNIGHT.  BUT GIVEN THE CONDITIONALITY OF
THUNDERSTORM DEVELOPMENT WILL CONTINUE TO LIMIT POPS AT 40 PERCENT
FOR NOW...BUT MAINTAIN THE GREATEST CHANCES FIRST ACROSS THE EASTERN
PANHANDLE DURING THE AFTERNOON HOURS...WITH THE FOCUS ANTICIPATED TO
SHIFT SOUTHEAST OVERNIGHT.  BEYOND MONDAY NIGHT THE UPPER LEVELS
BEGIN TO SLOWLY TRANSITION FROM QUASI-ZONAL TO SOUTHWESTERLY AS A
STRONG UPPER TROUGH BECOMES ESTABLISHED ACROSS THE PACIFIC NORTHWEST
AND FORCES A RIDGE OVER THE PLAINS.  PRECIPITATION CHANCES HOWEVER
WILL CONTINUE THROUGH THE UPCOMING WORK WEEK AS THE OPERATIONAL GFS
AND EC CONTINUE TO SUGGEST NUMEROUS SUBTLE PERTURBATIONS PASSING
WITHIN THE REGION.  PROXIMITY SOUNDINGS ACROSS THE FORECAST AREA
INDICATE SUFFICIENT INSTABILITY THROUGHOUT THE PERIOD WITH STEEP LOW
TO MID LEVEL LAPSE RATES.  DAILY/NIGHTLY THUNDERSTORM CHANCES ARE
CERTAINLY POSSIBLE ANY DAY THIS COMING WEEK...ESPECIALLY SINCE
TIMING OF THESE SMALL SCALE PERTURBATIONS IS DIFFICULT THIS FAR
OUT.  THE 16.00Z ALLBLEND PROCEDURE HAS CERTAINLY CAUGHT ON TO THE
POTENTIAL...AND PROVIDED SLIGHT CHANCE TO CHANCE POPS WITHIN EVERY
EXTENDED FORECAST PERIOD.  AT THIS JUNCTURE...CANNOT ARGUE AGAINST
THE PROCEDURE...ESPECIALLY GIVEN THE PROSPECTS OF MULTIPLE
PERTURBATIONS IMPACTING THE REGION.   CERTAINLY TIMING AND LOCATION
WILL BECOME BETTER APPARENT AS EACH PERTURBATION DRAWS CLOSER TO THE
CWA...BUT FOR NOW WILL ONLY SMOOTH THE GIVEN ALLBLEND OUTPUT AND
LIMIT POPS AT 35 PERCENT OR LESS.

TEMPERATURE WISE THROUGH THE COMING WORK WEEK...WITH BUILDING
HEIGHTS AND INCREASING SOUTHERLY FLOW ANTICIPATED...HIGHS WILL BEGIN
TO SLOWLY MODERATE WITH WIDESPREAD TEMPERATURES OF THE LOW TO MID
80S EXPECTED TUESDAY AND WEDNESDAY...AND POSSIBLY A RETURN TO THE
LOW 90S FOR SOUTHWEST NEBRASKA THURSDAY AND FRIDAY.  LOWS WILL
REMAIN SEASONAL TO SLIGHTLY ABOVE AVERAGE AND GREATLY DEPENDENT ON
ANY NOCTURNAL CLOUDS/PRECIPITATION.  FOR NOW...WILL KEEP LOWS MAINLY
IN THE 60S THROUGHOUT THE EXTENDED PERIODS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 637 AM CDT SUN JUN 16 2013

THUNDERSTORMS THAT DEVELOPED OVER NORTHWEST NEBRASKA WILL MOVE
ACROSS NORTH CENTRAL NEBRASKA THIS MORNING WITH THE BEST CHANCES OF
THUNDERSTORMS IN VTN 15-18Z...THOUGH THEY COULD REACH VTN EARLIER.
THE NEWEST SHORT RANGE PROJECTIONS INDICATE A SECOND PULSE OF
THUNDERSTORMS THIS AFTERNOON. THOSE STORMS HAVE THE POTENTIAL OF
HAIL...THOUGH THE PROBABILITY IS NOT HIGH ENOUGH TO INCLUDE HAIL IN
THE TERMINAL FORECASTS FOR LBF AND VTN. THE COVERAGE OF STORMS AFTER
16Z WILL BE 40-50 PERCENT IN THE NORTH THIS MORNING AND 40-50
PERCENT IN CENTRAL AND SOUTHWEST NEBRASKA THIS AFTERNOON AND
EVENING. AT THIS TIME...IT APPEARS THAT THE TIMING OF THE STORMS IN
THE LBF AREA WILL BE 21-01Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...JACOBS
AVIATION...SPRINGER
Hazardous weather outlook, Jun 16, 2:21 AM MST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
421 AM CDT SUN JUN 16 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-170930-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
421 AM CDT SUN JUN 16 2013 /321 AM MDT SUN JUN 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING IN MOST OF WESTERN AND NORTH CENTRAL NEBRASKA. A NEARLY
STATIONARY FRONT ACROSS NORTHERN KANSAS WILL BE THE FOCUS OF
THUNDERSTORM DEVELOPMENT. THE GREATEST RISK OF LARGE HAIL IS SOUTH
OF NEBRASKA HIGHWAY 2 FROM HYANNIS TO BROKEN BOW. DAMAGING WIND IS
POSSIBLE IN THAT AREA AS WELL. CURRENT INDICATIONS ARE THAT STORMS
WILL DEVELOP ACROSS NORTH CENTRAL AND NORTHWEST NEBRASKA LATE THIS
MORNING...THEN ARE EXPECTED MAKE THEIR WAY SOUTHWARD ACROSS
CENTRAL AND SOUTHWEST NEBRASKA THIS AFTERNOON AND INTO THE
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN MONDAY IN THE
SOUTHEAST NEBRASKA PANHANDLE AND EXTREME SOUTHWEST NEBRASKA.
THUNDERSTORMS AREA EXPECTED TO DEVELOP ALONG THE FRONT ACROSS
NORTHEAST COLORADO AND SPREAD INTO SOUTHWEST NEBRASKA AND THE
SOUTHEAST PANHANDLE.

THERE IS THEN A POSSIBILITY OF THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

In the hours before

Special weather statement, Jun 16, 5:42 AM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 AM CDT SUN JUN 16 2013

NEZ005-094-161345-
EASTERN CHERRY NE-WESTERN CHERRY NE-
642 AM MDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHERRY COUNTY UNTIL 745 AM
MDT/845 AM CDT/...

AT 639 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
MERRIMAN TO 7 MILES NORTHWEST OF MULLEN...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
SEVENMILE HILL AROUND 650 AM MDT.
INDIAN HILL AROUND 655 AM MDT.
MEDICINE LAKE AND MARSH FLAT AROUND 715 AM MDT.
HIGHWAY 97 CROSSING BIG CREEK AROUND 720 AM MDT.
GIANT HILL AND HIGHWAY 97 CROSSING THE NORTH LOUP RIVER AROUND 725 AM
MDT.
SCHOOLHOUSE LAKE AROUND 735 AM MDT.
STEER CREEK CAMPGROUND AND BROWNLEE AROUND 845 AM CDT.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 158 AND 184.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 199 AND 215.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 72 AND 127.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

The radar

The North Platte radar (KLNX), 28 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

22 hail, 4 thunderstorm wind, 1 tornado, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Hooker

When
June 16, 6:45 AM MST
Where
Hooker County, 8.92 mi SE of Mullen
Measured
0.75 in hail
Reported by
Public
Coordinates
41.950, -100.920

Hail, Perkins

When
June 16, 1:35 PM MST
Where
Perkins County, 6.96 mi NNW of Grant
Measured
1 in hail
Reported by
Public
Coordinates
40.940, -101.780

Tornado, Cherry

When
June 16, 2:41 PM CST to 2:42 PM CST
Where
Cherry County, 38 mi S of Irwin
Rating
EF0
Path length
0.2 mi
Path width
35 yd
Reported by
Public
Coordinates
42.330, -101.950

The tornado formed 25 miles north northwest of Hyannis in Cherry County. The tornado briefly touched down in an open field and dissipated. No damage was reported with the tornado rated as an EF0. Average path width was 35 yards and a path length .20 miles.

Hail, Perkins

When
June 16, 1:48 PM MST
Where
Perkins County, 1.48 mi SSW of Grant
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
40.830, -101.730

Hail, Perkins

When
June 16, 1:59 PM MST
Where
Perkins County, 4.18 mi S of Grant
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
40.790, -101.730

Hail, Cherry

When
June 16, 3:00 PM CST
Where
Cherry County, 47.21 mi S of Irwin
Measured
1.75 in hail
Reported by
Public
Coordinates
42.200, -102.040

Hail, Perkins

When
June 16, 2:15 PM MST
Where
Perkins County, 8.69 mi SSW of Madrid
Measured
2 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.730, -101.580

Windows and screens were broken from hail.

Thunderstorm Wind, Perkins

When
June 16, 2:15 PM MST
Where
Perkins County, 11 mi SE of Grant
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.737, -101.571

Winds estimated at 60 mph.

Hail, Cherry

When
June 16, 3:15 PM CST
Where
Cherry County, 41.9 mi SSE of Irwin
Measured
2.5 in hail
Reported by
Public
Coordinates
42.290, -101.760

Hail, Cherry

When
June 16, 3:20 PM CST
Where
Cherry County, 51.36 mi S of Irwin
Measured
2.75 in hail
Reported by
Public
Coordinates
42.150, -101.760

Hail, Logan

When
June 16, 3:40 PM CST
Where
Logan County, 0.69 mi N of Logan
Measured
3 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.510, -100.300

Reported vehicle and home windows broken out.

Hail, Sheridan

When
June 16, 2:42 PM MST
Where
Sheridan County, 3.49 mi S of Hay Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.630, -102.690

Hail, Logan

When
June 16, 3:44 PM CST
Where
Logan County, 0.52 mi E of Logan
Measured
1.75 in hail
Reported by
Public
Coordinates
41.500, -100.290

Hail, Cherry

When
June 16, 3:55 PM CST
Where
Cherry County, 45.26 mi WSW of Brownlee
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.100, -101.470

Hail, Custer

When
June 16, 4:06 PM CST
Where
Custer County, 2.19 mi ESE of Mason City
Measured
1.75 in hail
Reported by
Public
Coordinates
41.220, -99.260

Hail, Custer

When
June 16, 4:07 PM CST
Where
Custer County, 1.72 mi SW of Milburn
Measured
1 in hail
Reported by
Public
Coordinates
41.700, -99.750

Hail, Sheridan

When
June 16, 3:10 PM MST
Where
Sheridan County, 18.77 mi S of Hay Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
42.410, -102.640

Hail, Thomas

When
June 16, 4:15 PM CST
Where
Thomas County, 4.18 mi N of Thedford
Measured
2 in hail
Reported by
Public
Coordinates
42.040, -100.570

Hail, Hooker

When
June 16, 3:18 PM MST
Where
Hooker County, 17.88 mi SW of Mullen
Measured
1.5 in hail
Reported by
Public
Coordinates
41.870, -101.280

Thunderstorm Wind, Hooker

When
June 16, 3:18 PM MST
Where
Hooker County, 17.88 mi SW of Mullen
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.870, -101.280

Winds estimated at 70 mph.

Hail, McPherson

When
June 16, 4:23 PM CST
Where
McPherson County, 1.7 mi ENE of Ringgold
Measured
1 in hail
Reported by
Public
Coordinates
41.530, -100.770

Hail, Grant

When
June 16, 3:38 PM MST
Where
Grant County, 0.86 mi NW of Ashby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.030, -101.930

Thunderstorm Wind, Custer

When
June 16, 4:40 PM CST
Where
Custer County, 9.69 mi S of Arnold
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.290, -100.190

Winds estimated at 60 mph.

Hail, Thomas

When
June 16, 4:45 PM CST
Where
Thomas County, 5.07 mi WSW of Halsey
Measured
1.75 in hail
Reported by
Public
Coordinates
41.870, -100.420

Hail, McPherson

When
June 16, 4:55 PM CST
Where
McPherson County, 11 mi N of Tryon
Measured
0.75 in hail
Reported by
Public
Coordinates
41.709, -100.970

Thunderstorm Wind, Custer

When
June 16, 5:00 PM CST
Where
Custer County, 3.88 mi ESE of (Bbw)broken Bow Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.410, -99.560

Winds estimated up to 70 mph.

Heavy Rain, Custer

When
June 16, 5:05 PM CST
Where
Custer County, 7.57 mi WNW of Oconto
Reported by
COOP Observer
Coordinates
41.180, -99.920

CO-OP observer had 1.45 inches of rain within 15 minutes.

Flash Flood, Custer

When
June 16, 5:30 PM CST
Where
Custer County, 1.25 mi WSW of Oconto to 1.04 mi SSW of Oconto
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.140, -99.800

Several feet of water was reported over Red Fern road west of Oconto.

Hail, Grant

When
June 16, 5:30 PM MST
Where
Grant County, 17 mi SE of Hyannis
Measured
0.75 in hail
Reported by
Public
Coordinates
41.826, -101.536

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454628, 454631, 454990, 454634, 454642, 454637, 454643, 454646, 454977, 454978, 454971, 454649, 454655, 454687, 454920, 454689, 454925, 454688, 454921, 454924, 454686, 454968, 454926, 454970, 454973, 454975, 454981, 454626, 454974.